0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Article |

Inapparent Intravenous Procaine-Reply

TOMAS J. SILBER, MD; LAWRENCE J. D'ANGELO, MD
Am J Dis Child. 1986;140(6):503. doi:10.1001/archpedi.1986.02140200012003.
Text Size: A A A
Published online

In Reply.—Colonel Weir questions whether a true intramuscular injection could ever cause Hoigne's syndrome or whether this syndrome is actually provoked by inadvertent intravascular injection. The intramuscular route remains a possibility. Once in the organism, procaine and penicillin are rapidly separated by procaine esterase. The level of plasma procaine has been shown to be significantly raised immediately following the intramuscular injection of procaine penicillin (being undetectable only 30 minutes later).1 However, there is no question that in at least some instances inadvertent intravascular injection may be responsible for the symptomatology. To support this viewpoint one can cite patients complaining about the "taste" of medication almost immediately after the injection.2 Moreover, patients with cardiovascular insufficiency seem to constitute a risk group for the condition,3 suggesting the possibility of embolic phenomena. Indeed, anxiety, tinnitus, visual difficulty, and paresthesias have been described secondary to fat emboli, and therefore it

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

First Page Preview

View Large
First page PDF preview

Figures

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();